Alert archive / Maine / Gale Watches in 2017

Gale Watch 13, NWS Caribou, ME

March 20, 2017

NWS Caribou, ME issued this gale watch at Mar 20, 2017, 9:12 PM EDT. It took effect at Mar 22, 2017, 8:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 20, 2017, 9:12 PM EDT (01:12 UTC)
In effect from
Mar 22, 2017, 8:00 AM EDT
Expired
Mar 21, 2017, 3:36 AM EDT
In force
Issued by
NWS Caribou, ME

The text

As transmitted.

201 
WHUS71 KCAR 210112
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
912 PM EDT MON MAR 20 2017

ANZ050-051-210915-
/O.EXT.KCAR.SC.Y.0033.000000T0000Z-170321T0400Z/
/O.NEW.KCAR.GL.A.0013.170322T1200Z-170323T1200Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
912 PM EDT MON MAR 20 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING.

* WINDS AND SEAS...NORTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 
  40 KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

ANZ052-210915-
/O.NEW.KCAR.GL.A.0013.170322T1200Z-170323T1200Z/
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
912 PM EDT MON MAR 20 2017

...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING.

* WINDS AND SEAS...NORTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 
  35 KT. SEAS 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
2 follow-up statements
900 
WHUS71 KCAR 210409
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1209 AM EDT TUE MAR 21 2017

ANZ050-051-211215-
/O.EXP.KCAR.SC.Y.0033.000000T0000Z-170321T0400Z/
/O.CON.KCAR.GL.A.0013.170322T1200Z-170323T1200Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
1209 AM EDT TUE MAR 21 2017

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WINDS AND SEAS...NORTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 
  40 KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

ANZ052-211215-
/O.CON.KCAR.GL.A.0013.170322T1200Z-170323T1200Z/
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1209 AM EDT TUE MAR 21 2017

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING...

* WINDS AND SEAS...NORTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 
  35 KT. SEAS 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
544 
WHUS71 KCAR 210736
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
336 AM EDT TUE MAR 21 2017

ANZ050>052-211545-
/O.UPG.KCAR.GL.A.0013.170322T1200Z-170323T1200Z/
/O.NEW.KCAR.GL.W.0023.170322T1500Z-170323T1200Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
336 AM EDT TUE MAR 21 2017

...GALE WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 8 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 11 AM WEDNESDAY TO 8 AM EDT
THURSDAY. THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...NORTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 
  45 KT. SEAS 5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale watch went out at Mar 20, 6:12 PM EDT, 3 hours earlier.

Area forecast discussion, Mar 20, 6:12 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Caribou ME
612 PM EDT Mon Mar 20 2017

.SYNOPSIS...
Weak high pressure will slowly move east of the region overnight
and Tuesday. An arctic cold front from central Canada will
approach the region Tuesday night and cross the region by midday
Wednesday as low pressure begins to develop over the Gulf of
Maine. Following the exit of both the front and low through the
Canadian Maritimes...strong high pressure will build across the
region Wednesday night and Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
.610 PM Update. Previous forecast remains on track. Made minor
adjustments to the hrly temps. See Marine section for update.

.Previous discussion. Tonight will begin fair, but a weak lead
s/wv will bring increasing cldnss and possible flurries late
tngt into erly Tue morn spcly for Nrn ptns of the region. This
system will move E of the Region late morn Tue, allowing for a
pd of ptly sunny conditions midday thru Tue aftn. Low temps tngt
will be milder due to increasing cld cvr later tngt, with hi
temps Tue not much different than this aftn.

Meanwhile, another unseasonably deep resident arctic air mass
from Nrn Can with max arctic indices of lower to mid 70s will
begin advancing in our direction, with the cold front and
supporting s/wv alf reaching into Wrn QB by erly Tue eve.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Low pressure will move across the region Tuesday Night then
intensify rapidly to the east of the state Wednesday as it moves
away to the northeast. This system will cause light snow to
move into western areas early in the evening then spread
eastward across the remainder of the area by Wednesday Morning.
The snow will then move out of the region by Wednesday Evening.
Greatest amounts of snow will be across northern areas due to
the track of the low. Have used snow ratio from thickness
values for snow amounts. Strong high pressure will move in from
the west Wednesday Night and Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Long term starts off dry Thurs night as a sfc ridge crosses the
CWA and an upr ridge starts to move in from the west. A cold
front will approach from the NW across Quebec during the day
Fri, then push through the state Fri night. The GFS and ECMWF
have roughly similar timing on this front, though the ECMWF
would give us almost no precip. The CMC is a bit slower on the
front, but has a much deeper/sharper upr trof associated with
the front. Generally kept POPs under 50 percent for now, given
the uncertainty on timing and moisture availability. The CMC,
with the stronger upr lvl trough blasts the front well south of
New Eng on Sun. The GFS and ECMWF both stall the front just
south of New Eng Sat into Sun, then nudge the front and precip
shield back north Sun night into Mon. Either way, once the
precip clears out later Sat, it looks like Sun and Mon will be
dry for northern and eastern Maine as high pres extends into the
CWA from the NW, but exactly where the front may or may not
stall will need to be monitored.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions are xpctd tngt thru Tue, with a pd of
low VFR clgs and perhaps brief MVFR vsbys possible with flurries
erly to mid Tue morn across far Nrn TAF sites.

SHORT TERM: Expect VFR conditions to give way to IFR conditions
late Tuesday Night. IFR conditions expected to persist through
the day Wednesday. VFR conditions expected late Wednesday Night
through Thursday.

&&

.MARINE...
NEAR TERM:

.610 PM Update. Seas continue to run 6 to 7 ft in the outer
waters. Extended the SCA until 10 PM.

.Previous discussion. Winds and wvs have subsided enough to
lower the SCA for the inner bay/harbor MZ, but remain in place
ovr the outer MZs for a few more hrs. Aftwrds by mid eve, at
least winds will lower below SCA ovr the outer MZs, with
marginal SCA seas still possible ovr outer most waters. later
ovrngt into Tue.

SHORT TERM: Have used a blend of the NAM, GFS, and ECMWF for
sustained winds then transition to the Super Blend Winds late
Thursday. For waves: Long period swell (1 foot/10 seconds) is
expected to predominate Tuesday Night under light winds. A
strong off-shore fetch then develops Wed ngt and Thu with wave
heights a function of distance off-shore. Wave heights are
expected to subside Thursday Night as winds diminish. A
southwesterly fetch is expected to develop across the Gulf of
Maine Friday. Will use the Near Shore Prediction System through
Thursday then Transition to the Wave Watch III winds.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ050-
     051.

&&

Near Term...Norton
Short Term...Mignone
Long Term...Kredensor
Aviation...Norton/Mignone
Marine...Norton/Mignone
Hazardous weather outlook, Mar 20, 3:15 AM EDT, 17 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
315 AM EDT Mon Mar 20 2017

MEZ001>006-010-011-015>017-029>032-210715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
315 AM EDT Mon Mar 20 2017

This Hazardous Weather Outlook is for east central Maine...north
central Maine...northern Maine...southeast Maine and west central
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ050>052-210715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
315 AM EDT Mon Mar 20 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:36 AM EDTGale WarningCAR55 hr
Mar 21, 3:04 PM EDTHeavy Freezing Spray AdvisoryCAR44 hr
Mar 21, 3:28 PM EDTWind AdvisoryCARHancock, Penobscot, Piscataquis, Washington30 hr
Mar 21, 3:33 PM EDTWinter Weather AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset, Washington30 hr

Nearby

Gale Watches in Maine, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.